Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 24, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 2, 2002, 7:35 PM CDT for Gove County, Kansas. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2002, 7:35 PM CDT (00:35 UTC)
- Expired
- Jun 2, 2002, 8:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Gove County, KS
The radar
The Goodland radar (KGLD), 115 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 7:47 PM CDT | Thunderstorm Wind 52 E | Quinter, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 506 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 3281 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 030035 SVRGLD KSC063-030100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 735 PM CDT SUN JUN 2 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN GOVE COUNTY IN WEST CENTRAL KANSAS * UNTIL 800 PM CDT * AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF PARK...OR ABOUT 13 MILES SOUTHWEST OF QUINTER...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PARK AT 755 PM CDT QUINTER AT 800 PM CDT HAIL AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3899 10060 3886 10044 3912 10014 3913 10043 BULLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 1:58 PM CDT, 5 hours 37 minutes earlier.
Area forecast discussion, Jun 2, 1:58 PM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1258 PM MDT SUN JUN 2 2002 FORECAST CHALLENGE IS TEMPS BEHIND FRONT AND PRECIP CHANCES TONIGHT AND MONDAY NITE. WATER VAPOR/UPPER AIR DATA SHOWS MID/UPPER LVL RIDGE SLOWLY BREAKING DOWN ACRS CENTRAL HIGH PLAINS AS TROF OVER WESTERN CONUS SHIFTS EAST. SFC ANALYSIS SHOWS LOW PRESSURE LOCATED OVER WESTERN KANSAS WITH SFC TROF/DRYLINE ACRS OUR CENTRAL CWA AND A STATIONARY FRONT OVER CENTRAL NEBRASKA. BASED ON WATER VAPOR TRENDS AND UPPER AIR DATA FEEL ETA HAS INITIALIZED THE BEST WITH POSITION/STRENGTH OF WESTERN CONUS SYSTEM. HOWEVER...FEEL ETA IS TOO AGGRESSIVE WITH CAA OVER CENTRAL NEBRASKA BASED ON MORNING RAOB DATA...ASSOCIATED WITH FRONT AND WILL ADJUST ACCORDINGLY THROUGH THE FORECAST. TONIGHT-MONDAY...MID/UPPER LVL RIDGE FLATTENS AS STRONG UPPER LVL TROF APPROACHES THE CENTRAL HIGH PLAINS. TONIGHT...WEAK SFC CONVERGENCE ZONE ASSOCIATED WITH DRYLINE FEATURE WILL PERSIST ACRS OUR EASTERN CWA. HOWEVER...FEEL WITH LIMITED MID LVL MOISTURE AND VERY WARM TEMPS ALOFT CAP WILL HOLD AND ONLY ISOLATED STORMS MAY DEVELOP. TEMPS WILL BE TRICKY DEPENDING UPON SFC DWPTS...WINDS... AND POSITION OF SFC COLD FRONT. HOWEVER...FEEL WESTERN LOCATION WILL BE IN THE UPPER 50S AND EASTERN CWA NEAR 70. MONDAY...SFC COLD FRONT STALLS ALONG OUR SOUTHERN CWA AND MOIST UPSLOPE FLOW DEVELOPS ACRS MOST OF CWA. BEST LIFT ASSOCIATED VORT MAX AND JET ENERGY APPROACHES WESTERN BY 21Z AND SPREADS OVER REST OF CWA MONDAY NITE. I WILL PLACE SCATTERED POPS WEST TO ISOLATED EAST. TEMPS MONDAY WILL ONCE AGAIN BE TRICKY DEPENDING UPON CLOUD COVER AND HOW MUCH CAA DEVELOPS BEHIND FRONT. I WILL MONITOR UPSTREAM OBS THIS AFTERNOON TO GET A BETTER HANDLE ON TEMP FORECAST FOR MONDAY. MONDAY NITE-TUESDAY...STRONG SHORT WAVE/JET ENERGY MOVES ACRS CWA AND WIDESPREAD CONVECTIVE PRECIP WILL DEVELOP. FEEL WITH STRONG 850- 700MB 2-D FRONTOGENESIS ASSOCIATED WITH MID LVL CAA...SFC CONVERGENCE WITH FRONT...AND LOW LVL INSTABILITY ASSOCIATED WITH INCREASE MOISTURE WITH UPSLOPE FLOW WILL AID IN DEVELOPMENT OF MCS ACRS CWA. SVR STORMS WILL BE POSSIBLE LATE AFTERNOON MONDAY INTO MONDAY NITE WITH LIS NEAR -8...TTS AT 60...K-INDEX NEAR 45...AND CAPE VALUES OF 3000 J/KG. THE MAIN SVR WX POTENTIAL WILL BE LARGE HAIL AND WIND. TUESDAY...SFC COLD FRONT CONTINUES TO DROP SOUTH OVER SOUTHERN KANSAS AS MID/UPPER LVL TROF APPROACHES FA. I WILL CONTINUE TO MENTION CHANCE FOR SHOWERS BASED ON ENERGY ROTATING AROUND TROF AND SOME LIMITED MID LVL LIFT. TEMPS WILL BE NOTICEABLY COOLER WITH CLOUDS. 850MB TEMPS AND THICKNESS VALUES INDICATE HIGHS ONLY IN THE 60S FOR TUESDAY. WEDNESDAY...MID/UPPER LVL TROF SLOWLY MOVES TO THE EAST AS UPPER LVL RIDGE DEVELOPS OVER THE DESERT SW. I WILL KEEP FORECAST DRY AND MENTION TEMPS IN THE 70S WITH MOSTLY SUNNY SKIES. EXTENDED...MID/UPPER LVL RIDGE BUILDS ACRS FA FOR THURSDAY AND FRIDAY. AT THE SFC LEE SIDE TROUGH DEVELOPS AND ADVECTS WARM AND INCREASINGLY MOIST AIR INTO THE REGION ON FRIDAY. WITH 850MB TEMPS IN THE LOW 20S FEEL HIGHS WILL BE IN THE 80S/90S. NEXT SYSTEM APPROACHES FA LATE SATURDAY WITH A CHANCE FOR TRW. SUNDAY...TROF AND ASSOCIATED ENERGY/MOISTURE SLOWLY SHIFTS EAST INTO CENTRAL PLAINS AND HGHTS/THICKNESS VALUES BEGIN TO INCREASE. THEREFORE...WILL KEEP FORECAST DRY WITH NEAR NORMAL TEMPS. .GLD...NONE. TABER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 8:04 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.